Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 150, NWS Amarillo, TX

May 26, 2016Hemphill County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 26, 2016, 8:35 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 8:35 PM CDT (01:35 UTC)
Expired
May 26, 2016, 9:18 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hemphill County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 150 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:47 PM CDTHAIL 1Allison, TXLATE REPORT...BRIEF PERIOD OF QUARTER SIZED HAIL. TIME ESTIMATED FROM DOPPLER RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
4192 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS54 KAMA 270135
SVRAMA
TXC211-483-270230-
/O.NEW.KAMA.SV.W.0150.160527T0135Z-160527T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
835 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 930 PM CDT

* AT 834 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALLISON...OR
  25 MILES SOUTHEAST OF CANADIAN...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3547 10015 3562 10028 3583 10000 3554 10000
TIME...MOT...LOC 0134Z 234DEG 18KT 3560 10015 

HAIL...1.25IN
WIND...60MPH
 
$$

MB
2 follow-up statements
400 
WWUS54 KAMA 270145
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT THU MAY 26 2016

TXC211-483-270230-
/O.CON.KAMA.SV.W.0150.000000T0000Z-160527T0230Z/
WHEELER TX-HEMPHILL TX-
845 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN WHEELER AND SOUTHEASTERN HEMPHILL COUNTIES...

AT 845 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALLISON...OR 23
MILES WEST OF CHEYENNE...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
ALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3549 10011 3559 10022 3583 10000 3554 10000
TIME...MOT...LOC 0145Z 216DEG 25KT 3562 10009 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

MB
439 
WWUS54 KAMA 270218
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT THU MAY 26 2016

TXC211-483-270228-
/O.CAN.KAMA.SV.W.0150.000000T0000Z-160527T0230Z/
WHEELER TX-HEMPHILL TX-
918 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3549 10011 3559 10022 3583 10000 3554 10000
TIME...MOT...LOC 0217Z 234DEG 18KT 3572 9992 

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:09 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 26, 6:09 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
609 PM CDT THU MAY 26 2016

.Aviation...
00Z TAF Cycle

A dryline will remain across the eastern Panhandles this evening as a
cold front pushes south and east across the three TAF sites around
05Z to 08Z Friday. Southwesterly winds 15 to 25 knots with higher
gusts will veer around to the west 5 to 15 knots following the
passage of the cold front later tonight...and then to the northwest
around 15 to 25 knots with higher gusts after about 20Z Friday. VFR
conditions will prevail at all three TAF sites through 00Z Saturday
with few to broken high based low clouds or mid level clouds.

Schneider

&&

.Prev Discussion... /Issued 440 PM CDT THU MAY 26 2016/

Discussion...
For this afternoon's forecast package, the main focus remains once
again on the potential for thunderstorms (some of which could become
severe) from late this Memorial Day Weekend through the middle of
next week. The synoptic upper-air pattern through the weekend will
continue to favor troughing over the western CONUS, with flow
becoming more zonal and progressive by the beginning of next week.
Plenty of available low-level moisture and passing shortwaves in the
upper-level flow should keep the Panhandles' weather active for
several days. Those with outdoor or travel plans for the Memorial Day
weekend should remain alert to changes in the forecast and the
possibility of periods of severe weather.

For the remainder of today, the dryline will remain stretched north-
south across the far eastern Panhandles before retreating westward
overnight. Dewpoints remain in the low 60s just east of the dryline,
with a narrow corridor of high instability (MLCAPE up to 4000 J/kg)
extending into western Oklahoma. A few earlier storms developed from
this unstable airmass, and a few more are possible through the
evening as a passing upper low provides continued support for storms.
A threat for isolated severe weather will be present with these
storms. The surface low will remain centered over western KS through
tomorrow night and should draw a weak cold front through the
Panhandles late tonight through tomorrow. It will also push the
dryline into western Oklahoma during the afternoon hours and keep the
main threat for severe weather to our east. Scattered thunderstorms
will be possible along and behind the cold front under daytime
heating and proximity to the upper low. Severe weather is not
anticipated with storms on Friday, though steep low-level lapse rates
beneath the mid-level moisture mean that strong wind gusts will be
possible with virga or light rain. A quieter Saturday is expected as
the Panhandles will be between shortwaves and should experience mid-
level height rises throughout the day.

The threat for widespread severe weather returns on Sunday as the
next shortwave digs into the Desert Southwest. Southerly winds
return by Sunday and bring with them a surge of low-level moisture
once again. Dewpoints should reach into the mid 60s across most of
the area during the day, leading to 2000-3000 J/kg of MLCAPE by early
in the afternoon. At that time shear looks to be minimal across the
Panhandles, suggesting pulse type and loosely organized storms may
develop at first. Mid-level winds will strengthen through the day
and should bring a surge of moisture to help saturate a deeper column
of the atmosphere. This should transition the threat to more of a
hail and heavy rain scenario by late Monday into Sunday. Forecast
soundings currently show 1000-2000 J/kg of tall skinny CAPE by the
evening hours Sunday. The western CONUS trough should translate
slowly eastward through the middle of next week and will allow for
shortwaves to trigger additional rounds of thunderstorms over the
mountains and eastward across the High Plains. Have kept slight
chance to chance POPs through Wednesday to account for this activity.
Strong to severe thunderstorms will be possible through that time.

NF

Hydrology...
With an influx of low- to mid-level moisture expected Sunday through
early next week, the possibility of heavy rainfall will be on the
increase across the Texas and Oklahoma Panhandles. This could lead to
localized flooding or flash flooding, as well as instances of creek
and river flooding. If planning outdoor activities for the weekend,
be sure to pay attention to nearby thunderstorms as runoff from heavy
rainfall can cause rapid rises along area creeks and rivers.

NF

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

11/99
Hazardous weather outlook, May 26, 4:47 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT THU MAY 26 2016

OKZ001>003-TXZ001>020-271200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
447 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THE REST OF THIS AFTERNOON
AND EVENING ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. IF
STORMS DEVELOP... THEY WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS MAY FORM ON FRIDAY OVER THE OKLAHOMA PANHANDLE AND FAR
NORTHERN TEXAS PANHANDLE. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME...THOUGH GUSTY WINDS WILL BE
POSSIBLE WITH THESE STORMS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES SUNDAY THROUGH WEDNESDAY. SOME STORMS DURING THIS
TIME PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL AS THE PRIMARY HAZARDS. HEAVY RAIN COULD
LEAD TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION THIS AFTERNOON FOR THUNDERSTORMS IN THE FAR
EASTERN PANHANDLES...AND FOR POSSIBLE ACTIVATION ACROSS THE ENTIRE
COMBINED PANHANDLES FOR POSSIBLE ACTIVATION SUNDAY THROUGH WEDNESDAY.

NF

In the hours before

Special weather statement, May 26, 4:16 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT THU MAY 26 2016

OKZ003-TXZ004-262215-
BEAVER OK-OCHILTREE TX-
416 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER AND NORTHEASTERN
OCHILTREE COUNTIES UNTIL 515 PM CDT...

AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF PERRYTON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERRYTON...BEAVER...FORGAN...ELMWOOD...MOCANE AND BALKO.

LAT...LON 3635 10065 3642 10086 3696 10062 3685 10031
TIME...MOT...LOC 2116Z 203DEG 24KT 3646 10072

SCHNEIDER
Special weather statement, May 26, 5:19 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT THU MAY 26 2016

OKZ003-262300-
BEAVER OK-
519 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
600 PM CDT...

AT 519 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF BEAVER...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KNOWLES.

LAT...LON 3692 10000 3670 10033 3683 10049 3700 10032
      3700 10000
TIME...MOT...LOC 2219Z 224DEG 21KT 3682 10035

MB
Special weather statement, May 26, 5:57 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT THU MAY 26 2016

OKZ003-262345-
BEAVER OK-
557 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER COUNTY UNTIL
645 PM CDT...

AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORIS...OR 6 MILES WEST OF BEAVER...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAVER...FORGAN...MOCANE AND FLORIS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10016 3672 10062 3685 10078 3700 10068
TIME...MOT...LOC 2256Z 214DEG 27KT 3685 10064

MB
Special weather statement, May 26, 7:27 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT THU MAY 26 2016

OKZ003-TXZ005-270100-
BEAVER OK-LIPSCOMB TX-
727 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER AND NORTHEASTERN
LIPSCOMB COUNTIES UNTIL 800 PM CDT...

AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF SLAPOUT...OR 18 MILES SOUTHWEST OF LAVERNE...MOVING
NORTH AT 60 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOLLETT...GATE...KNOWLES AND SLAPOUT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3653 10000 3633 10014 3651 10035 3700 10014
      3700 10000
TIME...MOT...LOC 0027Z 201DEG 53KT 3659 10019

MB
Special weather statement, May 26, 7:30 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT THU MAY 26 2016

TXZ005-010-270100-
LIPSCOMB TX-HEMPHILL TX-
730 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HEMPHILL AND
SOUTHEASTERN LIPSCOMB COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF CANADIAN...MOVING NORTH AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CANADIAN...HIGGINS...LAKE MARVIN AND GLAZIER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3576 10021 3583 10042 3639 10018 3626 10000
      3600 10000
TIME...MOT...LOC 0029Z 199DEG 42KT 3587 10029

MB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:30 PM CDTSpecial Weather StatementAMAHemphill30 min
May 26, 8:28 PM CDTTornado Warning Tornado observedAMALipscomb17 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.